Lorna Vanderhaeghe, BSc
It has been two years since the Womens Health Initiative (WHI) study exposed the dangers of taking hormone replacement therapy (HRT). Whats been happening since then?
It has been two years since the Women’s Health Initiative (WHI) study exposed the dangers of taking hormone replacement therapy (HRT). What’s been happening since then?
First the good news. According to the Journal of the American Medical Association, the use of hormone replacement therapy has plummeted in the North America. Since 2002, there has been a 66-percent drop in prescriptions of Prempro (the combination of equine estrogen and progestins) and a 33-percent drop in Premarin (equine estrogen). The situation is similar in Canada. In January 2004, the Canadian Cancer Society changed its advisory that women should discuss HRT with their doctor to a strong warning advising women to avoid HRT due to its cancer-causing effects: “Currently there are about five million women over the age of 50. Based on the results of the WHI study, if even 100,000 of those women take combined HRT for four years, we’ll end up with an additional 80 cases of breast cancer.”
The bad news, according to a study reported in the January 2004 issue of Obstetrics and Gynecology: 25 percent of women to HRT despite the increased risk of breast cancer, heart attack, stroke, blood clots, and dementia. According to the researchers, the women returning to HRT may not have weaned off the hormones slowly enough. It could take six months to a year for women to wean off the synthetic hormones in order to avoid menopausal symptoms. Another important finding of the study is that these women did not seek alternative solutions to reduce their hot flashes or night sweats and suffered severe menopausal misery, so much so that they risked serious consequences by returning to synthetic HRT.
Even more frightening - now that many studies have shown HRT to be harmful, physicians are increasingly prescribing antidepressant medications to ease women’s menopausal symptoms. We have to ask if we are opening another Pandora’s box of dangerous side-effects. According to several studies, including a landmark Canadian one, tricyclic antidepressants can increase the risk of developing breast cancer; the longer you are on them, the more your risk increases.
These drugs include paroxetine (sold under the brand name Paxil), amoxapine (Asendin), clomipramine (Anafranil), desipramine (Norpramin), and trimipramine (Surmontil and Rhotrimine). It is one thing to take antidepressant medication when you are medically depressed but another to use it to treat hot flashes and night sweats. Other side-effects from antidepressant medication include sexual dysfunction, a three- to four-kilogram weight gain, increased sweating particularly at night, sleep disturbances and urinary problems - paradoxically these side-effects are e same as the symptoms of menopause that women are seeking relief from.
Although dozens of studies attested to HRT’s cancer-causing and heart-harming effects, it wasn’t until the WHI released its findings that the scientific community and the media took sufficient notice. Let’s not do the same with antidepressant medications. How many studies have to be done before agreement is reached on the breast cancer risk associated with certain antidepressant medications? And how many women will contract breast cancer while this evaluation continues?
I can’t think of one reason why women should take synthetic HRT or antidepressant medication to treat hot flashes and night sweats when we have so many effective natural options. Whole foods, regular exercise, appropriate herbs, vitamins, and minerals can help ease women through this natural transition at the same time as promoting vibrant health.